Minnesota, 2015

Hail and Damaging Winds in Minnesota, July 12, 2015

July 12, 2015 · NWS DLH · 28 events in 4 counties and zones

On the evening of July 12th, 2015 a line of severe storms brought widespread damaging straight line winds to the southern portions of Cass and Crow Wing counties in north central Minnesota. There was major tree loss and damage to homes, cabins and vehicles from fallen trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

On the evening of July 12th, 2015 a line of severe storms brought widespread damaging straight line winds to the southern portions of Cass and Crow Wing counties in north central Minnesota. There was major tree loss and damage to homes, cabins and vehicles from fallen trees.

An automated weather station in Brainerd, MN recorded a peak wind of 65 mph during the storm. Most of the storm damage in the Brainerd area was consistent with winds in the 70 to 80 mph range.

However, there were pockets of more devastating tree damage, mainly in the Pillsbury State Forest area northwest of Brainerd. Wind speeds in excess of 100 mph were likely in this area. The Pillsbury State Forest was closed most of the summer due to trails roads being blocked by downed trees. By fall many trails and campsites were still closed.

At area, 50 vehicles were destroyed 10,000 trees were blown down, 100 accommodation units destroyed and multiple conference centers and common buildings were damaged or destroyed.

Lodges, resorts, golf courses and campgrounds in the Gull Lake area were evacuated and closed for a week or more due to loss of power and for clean up operations.

Cass and Crow Wing counties received state disaster assistance funds.

There as much at $25 million in damage, according to a rough tally among resorts owners, construction firms, utility providers and homeowners.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 5:47 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 12, 5:47 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
647 AM CDT SUN JUL 12 2015

.UPDATE...
ISSUED AT 647 AM CDT SUN JUL 12 2015

UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 327 AM CDT SUN JUL 12 2015

THE UNSTABLE AIR MASS RESIDING OVER THE FORECAST AREA WILL KEEP
SCATTERED THUNDERSTORMS IN THE FORECAST THROUGH THE DAY.
LATEST HRRR/HOPWRF/4KMWRF ALL SUGGEST THE MORNING CONVECTION WILL
BE ISOLATED TO SCATTERED.

FOCUS TURNS TO THE SEVERE POTENTIAL THIS EVENING. A SHORT WAVE
WITH H85 TROUGH WILL PUSH INTO WESTERN MINNESOTA AND TRIGGERS AN
ORGANIZED AREA OF STRONG TO SEVERE STORMS LATE THIS AFTERNOON.
THESE STORMS ARE EXPECTED TO MOVE INTO THE CHIPPEWA NATIONAL
FOREST/LAKE WINNIBIGOSHISH TO BRAINERD LAKES REGION DURING THE
EVENING HOURS...MAINLY AFTER 5PM. THE CONVECTION WILL THEN
CONTINUE TO TRACK EAST ACROSS NORTH CENTRAL MINNESOTA AND INTO
NORTHERN WISCONSIN THROUGH MIDNIGHT. ANY STORMS TODAY WILL HAVE
THE POTENTIAL TO BECOME STRONG...TO SEVERE. HOWEVER...THE MAIN
THREAT FOR SEVERE STORMS WITH HEAVY RAINFALL...DAMAGING WINDS AND
LARGE HAIL WILL ARRIVE THIS EVENING. PLEASE REFER TO THE LATEST
SPC OUTLOOK FOR MORE DETAILS.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 327 AM CDT SUN JUL 12 2015

THE NORTHLAND WILL BE IN AN ACTIVE WEATHER PATTERN THIS WEEK WITH
DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. MUCH OF THE WEEK WILL BE
ON THE WARM SIDE OR NEAR SEASONAL NORMALS...EXPECT FOR AREAS NEAR
LAKE SUPERIOR...WHICH WILL BE AFFECTED BY ONSHORE FLOW FROM THE LAKE
DURING THE MIDDLE OF THE WEEK.

MONDAY NIGHT...THERE COULD BE LINGERING SHOWERS AND THUNDERSTORMS...
FROM LIKELY ACTIVITY MONDAY AFTERNOON...IN THE WAKE OF A PASSING
UPPER LEVEL TROUGH.

TUESDAY...A COLD FRONT WILL DROP SOUTH FROM CANADA INTO THE
NORTHLAND...THEN STALL NEAR THE SOUTHERN AND WESTERN FORECAST AREA.
THE FRONT WILL PROVIDE CHANCES OF SHOWERS AND THUNDERSTORMS...WITH
THE BEST CHANCES OVER THE WESTERN FORECAST AREA. EAST TO NORTHEAST
FLOW FROM LAKE SUPERIOR WILL KEEP AREAS NEAR THE LAKE COOLER THAN
AREAS WELL INLAND.

WEDNESDAY...AN UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL SHIFT
TOWARDS THE UPPER MIDWEST. DAYTIME HEATING IN THE THE WARM SOUTHERLY
FLOW PATTERN COULD RESULT IN SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING. THE EXPECTED LAKE BREEZE COULD BE A FOCUS FOR
SHOWER AND STORM DEVELOPMENT.

THURSDAY AND THURSDAY NIGHT...THIS DAY COULD BE THE STORMIEST FOR
THE SECOND HALF OF THE WEEK. THE GFS AND ECMWF ARE NOT IN GREAT
AGREEMENT...BUT BOTH SUGGEST SHOWERS AND STORMS FROM DAYTIME HEATING
THURSDAY AFTERNOON AND EARLY EVENING IN THE WARM SOUTHERLY FLOW
PATTERN. ANOTHER LAKE BREEZE COULD ALSO BE THE FOCUS FOR SHOWER AND
STORM DEVELOPMENT. THE GFS AND ECMWF ARE ALSO SUGGESTING A POTENT
SHORTWAVE COULD LIFT OR MOVE THROUGH THE IOWA/MINNESOTA/WISCONSIN
REGION...WITH THE ECMWF SHORTWAVE AFFECTING THE SE FORECAST AREA AND
THE GFS SHORTWAVE WELL SOUTH OF THE FORECAST AREA. THERE IS AN EVEN
GREATER THREAT OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. BOTH THE
GFS AND ECMWF INDICATE AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE
NORTHERN PLAINS AND THE ONTARIO/MINNESOTA/WISCONSIN REGION...AND
POSSIBLY BRING MORE SUBSTANTIAL RAINFALL TO THE NORTHLAND. THE
WESTERN FORECAST AREA LIKELY HAS THE BEST CHANCE OF PCPN.

FRIDAY...THE NORTHLAND WILL SEE THE DEVELOPMENT OF WNW TO NW FLOW
ALOFT IN THE WAKE OF THE PASSING SHORTWAVE. SHOWERS AND STORMS ARE
POSSIBLE THROUGH THE DAY...WITH THE BEST CHANCES OVER FAR NORTHERN
MINNESOTA.

SATURDAY...KEPT LOW CHANCES OF SHOWERS AND STORMS DUE TO EARLIER
MODEL RUNS HAVING PCPN FOR THIS DAY...BUT THE LATEST 00Z GFS AND
ECMWF RUNS ARE SUGGESTING THE DAY COULD BE DRY WITH HIGH PRESSURE
OVER LAKE SUPERIOR OR ONTARIO. WILL NEED TO FURTHER REDUCE PCPN
CHANCES IF SUBSEQUENT MODEL RUNS CONTINUE TO KEEP THE NORTHLAND
DRY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 647 AM CDT SUN JUL 12 2015

WIDESPREAD IFR/MVFR CIGS EARLY THIS MORNING WILL GRADUALLY LIFT
AND SCATTER THROUGH THIS MORNING...WITH MOST AREAS RETURNING TO
VFR BY THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS
MORNING...MAINLY FOR KINL AND KBRD.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON OR
THIS EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE. THE KBRD
AREA HAS THE GREATEST POTENTIAL FOR BEING AFFECTED BY SEVERE
WEATHER...WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND
SHORT PERIODS OF TORRENTIAL RAINFALL RATES. NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN TERMINALS WILL MOST LIKELY SEE STORMS FROM
LATE THIS EVENING THROUGH THE WEE HOURS OF MONDAY MORNING.

AFTER THE PASSAGE/DIMINISHING OF STORMS TONIGHT...VFR CONDITIONS
ARE LIKELY FOR THE REMAINDER OF THE NIGHT. HOWEVER...IT IS
POSSIBLE THAT IFR/MVFR VSBYS COULD DEVELOP LATE TONIGHT DUE TO
MISTY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  65  80  63 /  40  70  50  40
INL  85  63  83  62 /  50  50  50  50
BRD  88  65  87  65 /  50  70  50  40
HYR  83  66  82  62 /  30  80  50  30
ASX  82  64  81  60 /  30  80  50  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...GROCHOCINSKI
SHORT TERM...GRANING
LONG TERM...GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Jul 12, 3:06 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
406 AM CDT SUN JUL 12 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-130915-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
406 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND OVER MUCH OF THE NORTHLAND
THIS MORNING. ANOTHER ROUND OF STORMS...POSSIBLY SEVERE...WILL
DEVELOP LATE THIS AFTERNOON ACROSS WEST CENTRAL
MINNESOTA...TRACKING EAST OVER THE NORTHLAND THROUGH THE EVENING.
LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS WILL BE POSSIBLE
WITH THE STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF THUNDERSTORMS
ACROSS THE NORTHLAND THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LSZ121-140>148-130915-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
406 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND OVER WESTERN LAKE SUPERIOR
THIS MORNING. ANOTHER ROUND OF STORMS...POSSIBLY SEVERE...WILL
TRACK ACROSS THE LAKE THROUGH THE EVENING. LARGE HAIL...DAMAGING
WINDS...AND HEAVY DOWNPOURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF THUNDERSTORMS
THROUGH THE UPCOMING NEXT WEEK.

GRANING

MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH

In the hours before

Special weather statement, Jul 12, 6:18 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
718 AM CDT SUN JUL 12 2015

MNZ034-036-121230-
SOUTH AITKIN-CROW WING-
718 AM CDT SUN JUL 12 2015

...THUNDERSTORM APPROACHING WESTERN SHORE OF MILLE LACS LAKE...

AT 715 AM CDT...A THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF
GARRISON...MOVING EAST AT 20 MPH.

A BREIF PERIOD OF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...GARRISON...CAMP LAKE...PINE CENTER AND ERSKIN LAKE.

IF OUTDOORS...SEEK SHELTER UNTIL THIS STORM PASSES.

LAT...LON 4635 9380 4624 9374 4624 9381 4616 9381
      4616 9407 4623 9411
TIME...MOT...LOC 1215Z 249DEG 20KT 4617 9398

GRANING
Local storm report, Jul 12, 6:27 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
727 AM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HEAVY RAIN       4 WSW EMILY             46.73N 94.03W
07/12/2015  M2.50 INCH       CROW WING          MN   TRAINED SPOTTER

            ALSO REPORTED PEA SIZE HAIL.

&&

JJM
Special weather statement, Jul 12, 6:33 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
733 AM CDT SUN JUL 12 2015

MNZ025-026-121245-
NORTH CASS-SOUTH ITASCA-
733 AM CDT SUN JUL 12 2015

...THUNDERSTORM WITH PERIOD OF TORRENTIAL RAINFALL APPROACHING REMER
AREA...

AT 731 AM CDT...A STRONG THUNDERSTORM WAS NEAR BOY RIVER...OR 25
MILES WEST OF GRAND RAPIDS...MOVING EAST AT 20 MPH.

A BREIF PERIOD OF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING CAN BE
EXPECTED WITH THIS STORM.

SPOTTERS HAVE REPORTED IN EXCESS OF 2 INCHES OF RAIN...IN A VERY
SHORT TIME...WITH THESE STORMS

LOCATIONS IMPACTED INCLUDE...
SCHOOLCRAFT STATE PARK...REMER...BOY RIVER...LEECH LAKE...BOY LAKE...
GOOSE LAKE AND TOBIQUE.

IF OUTDOORS...SEEK SHELTER UNTIL THIS STORM PASSES.

LAT...LON 4703 9424 4719 9425 4728 9382 4704 9374
TIME...MOT...LOC 1231Z 260DEG 19KT 4712 9413

GRANING
Special weather statement, Jul 12, 6:44 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
744 AM CDT SUN JUL 12 2015

MNZ034-036-121300-
SOUTH AITKIN-CROW WING-
744 AM CDT SUN JUL 12 2015

...THUNDERSTORMS WITH PERIOD OF TORRENTIAL RAINFALL AFFECTING MILLE
LACS AREA...

AT 741 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
AITKIN TO GARRISON...MOVING EAST AT 20 MPH.

A PERIOD OF TORRENTIAL RAINFALL...WITH AMOUNTS UP TO 2 INCHES IN A
VERY SHORT TIME...ALONG WITH FREQUENT LIGHTNING...CAN BE EXPECTED
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...AITKIN...MALMO...GARRISON...GLEN...WEALTHWOOD...
KIMBERLY...RIPPLE LAKE...GLORY...ROSSBURG AND FARM ISLAND LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4653 9376 4660 9338 4625 9350 4624 9380
      4616 9381 4616 9388
TIME...MOT...LOC 1241Z 278DEG 15KT 4650 9373 4615 9384

GRANING
Special weather statement, Jul 12, 6:50 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
750 AM CDT SUN JUL 12 2015

MNZ035-036-121330-
SOUTH AITKIN-NORTHERN AITKIN-
750 AM CDT SUN JUL 12 2015

...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE MCGREGOR
AND BIG SANDY LAKE AREA.

AT 746 AM CDT...AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL WAS LOCATED GENERALLY ALONG HIGHWAY 169 FROM HAYPOINT TO MILLE
LACS LAKE...AND MOVING EAST AT 20 MPH.

A PERIOD OF TORRENTIAL RAINFALL...WITH AMOUNTS IN EXCESS OF 2 INCHES
POSSIBLE...AND ABUNDANT LIGHTNING...CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BIG SANDY LAKE...MCGREGOR...PALISADE...TAMARACK...LIBBY...KIMBERLY...
BALSAM...LAWLER...SHESHEBEE...FLOWAGE LAKE...RICE LAKE WILDLIFE
REFUGE AND GUN LAKE.

PREPARE NOW FOR A PERIOD OF TORRENTIAL RAINFALL AND POSSIBLE
LOCALIZED FLOODING. IF OUTDOORS...SEEK SHELTER.

LAT...LON 4696 9307 4637 9307 4637 9351 4686 9353
TIME...MOT...LOC 1246Z 270DEG 17KT 4683 9362 4637 9363

GRANING
Special weather statement, Jul 12, 6:55 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
755 AM CDT SUN JUL 12 2015

MNZ010-018-121345-
NORTH ITASCA-KOOCHICHING-
755 AM CDT SUN JUL 12 2015

...AREA OF THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING
INTERNATIONAL FALLS AREA...

AT 754 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM BIRCHDALE TO KELLIHER...AND MOVING EAST AT 35 MPH.

A PERIOD OF TORRENTIAL RAINFALL...WITH AMOUNTS IN EXCESS OF 2 INCHES
POSSIBLE...AND ABUNDANT LIGHTNING...CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...LITTLEFORK...BIGFORK...BIG FALLS...NORTHOME...EFFIE...
MIZPAH...GEMMELL...LOMAN...MARGIE...PELLAND...MANITOU...RANIER...
GRAND FALLS...ORTH...CRAIGVILLE...ERICKSBURG...INDUS AND COON LAKE.

PREPARE NOW FOR A PERIOD OF TORRENTIAL RAINFALL AND POSSIBLE
LOCALIZED FLOODING. IF OUTDOORS...SEEK SHELTER.

LAT...LON 4866 9425 4865 9422 4863 9384 4852 9381
      4852 9379 4854 9347 4859 9346 4864 9326
      4771 9350 4779 9442 4870 9443 4871 9429
TIME...MOT...LOC 1254Z 282DEG 31KT 4870 9410 4833 9404 4783 9452

GRANING

The radar

The Duluth radar (KDLH), 103 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Aitkin

When
July 12, 7:17 AM CST
Where
Aitkin County, 3.91 mi ENE of Hassman
Measured
0.88 in hail
Reported by
Public
Coordinates
46.650, -93.530

There was torrential rainfall at the time of the report.

Hail, Pine

When
July 12, 9:32 AM CST
Where
Pine County, 3.19 mi WNW of Friesland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.100, -92.990

There was 0.5 to 1 diameter hail. The spotter received 0.50 of rainfall in 10 minutes.

Hail, Pine

When
July 12, 9:53 AM CST
Where
Pine County, 1.17 mi SSE of Hinckley
Measured
1.75 in hail
Reported by
Public
Coordinates
46.005, -92.918

The hail fell at Grand National Golf Course.

Hail, Pine

When
July 12, 9:54 AM CST
Where
Pine County, 0.84 mi SW of Hinckley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.010, -92.940

The hail fell for ten minutes.

Hail, Pine

When
July 12, 9:55 AM CST
Where
Pine County, 1.46 mi NNW of Mission Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.000, -92.960

Hail, Pine

When
July 12, 9:58 AM CST
Where
Pine County, 1.75 mi ESE of Hinckley
Measured
1 in hail
Reported by
Public
Coordinates
46.010, -92.896

The hail was observed at Grand Casino.

Hail, Aitkin

When
July 12, 5:49 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.530, -93.710

There was pea to dime sized hail.

Hail, Aitkin

When
July 12, 6:05 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.530, -93.710

Thunderstorm Wind, Cass

When
July 12, 6:15 PM CST
Where
Cass County, 7.73 mi S of Esterday
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.370, -94.690

The spotter lost part of the garage roof.

Thunderstorm Wind, Crow Wing

When
July 12, 6:17 PM CST
Where
Crow Wing County, 0.69 mi S of Baxter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.340, -94.280

Two to three 8 to 12 diameter living pine trees were down.

Thunderstorm Wind, Cass

When
July 12, 6:18 PM CST
Where
Cass County, 1.46 mi NNE of Pillager
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.350, -94.470

There were 3 to 4-inch diameter tree branches down from a living oak tree.

Thunderstorm Wind, Cass

When
July 12, 6:20 PM CST
Where
Cass County, 0.69 mi N of Pillager
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.340, -94.480

There were trees down, including one big oak, and a TV antenna and tower were blow down.

Thunderstorm Wind, Cass

When
July 12, 6:20 PM CST
Where
Cass County, 3.56 mi W of Gull Lake
Measured
90 kt (104 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.402, -94.455

There was a large swath of trees in Pilsbury State Forest that had snapped trunks.

Hail, Aitkin

When
July 12, 6:24 PM CST
Where
Aitkin County, 3.11 mi NNE of Glory
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.470, -93.570

Thunderstorm Wind, Crow Wing

When
July 12, 6:24 PM CST
Where
Crow Wing County, 5.39 mi SSW of Lake Hubert
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.430, -94.300

There were reports of a lot of living trees down, including some 12 to 24 in diameter. A tree fell down on the house and caused roof damage.

Thunderstorm Wind, Cass

When
July 12, 6:25 PM CST
Where
Cass County, 4.82 mi W of Pillager
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.340, -94.580

Large trees fell and hit the powerlines. The trees had an estimated diameter of 18 inches.

Thunderstorm Wind, Crow Wing

When
July 12, 6:27 PM CST
Where
Crow Wing County, 1.53 mi ESE of Baxter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.343, -94.250

The cart corrals at Walmart were upended.

Thunderstorm Wind, Crow Wing

When
July 12, 6:30 PM CST
Where
Crow Wing County, Pequot Lakes Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.600, -94.220

There were trees down.

Hail, Aitkin

When
July 12, 6:38 PM CST
Where
Aitkin County, 2.75 mi WNW of Thorp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.500, -93.470

Thunderstorm Wind, Crow Wing

When
July 12, 6:40 PM CST
Where
Crow Wing County, 2.35 mi NW of Brainerd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.390, -94.240

There were trees down.

Thunderstorm Wind, Crow Wing

When
July 12, 6:40 PM CST
Where
Crow Wing County, 2.13 mi NNE of Brainerd
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.400, -94.190

There were 6 large healthy Oak trees down in the yard and many other trees down across the neighborhood. Power was out until 2:30 am. There was an estimated 2 of rainfall, but the gage was taken out by a falling tree.

Thunderstorm Wind, Crow Wing

When
July 12, 6:40 PM CST
Where
Crow Wing County, 4.88 mi N of Baxter
Measured
73 kt (84 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.421, -94.279

The smaller bleachers of the Brainerd International Raceway blew over.

Thunderstorm Wind, Crow Wing

When
July 12, 6:40 PM CST
Where
Crow Wing County, 5.16 mi N of Baxter
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.424, -94.299

An old drive-in movie theater screen was blown over.

Thunderstorm Wind, Crow Wing

When
July 12, 6:40 PM CST
Where
Crow Wing County, 1.44 mi SW of Merrifield
Measured
82 kt (94 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.455, -94.191

At least a few large and healthy trees were completely uprooted and knocked over. One of the trees damaged a shed.

Thunderstorm Wind, Cass

When
July 12, 6:45 PM CST
Where
Cass County, 7.89 mi SSE of Esterday
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.380, -94.640

Large trees with diameters up to 40 were blown down.

Thunderstorm Wind, Crow Wing

When
July 12, 6:45 PM CST
Where
Crow Wing County, 2.28 mi NNW of Brainerd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.400, -94.220

Five oak trees were blown down.

Thunderstorm Wind, Crow Wing

When
July 12, 6:50 PM CST
Where
Crow Wing County, 0.69 mi S of Baxter
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.340, -94.280

There were numerous trees down with many blocking the roads. There were power lines down. State Highway 371 north of Baxter was blocked by fallen trees.

Thunderstorm Wind, Crow Wing

When
July 12, 6:50 PM CST
Where
Crow Wing County, 1.46 mi SSE of Brainerd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.350, -94.190

There was a large tree down on a house. Also, there was hail between 1 and 1.25 in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581723, 581867, 581868, 581869, 581870, 581871, 581725, 581726, 581729, 581872, 581734, 581738, 582372, 581727, 581873, 581736, 581874, 581875, 581728, 581876, 581877, 582312, 582349, 582583, 581743, 581878, 581879, 581891.